Alabama, 2008Damaging Wind in Alabama, July 5, 2008
July 5, 2008 · NWS HUN · 1 event in 1 county or zone
A weak cold front pushed into northern Alabama during the afternoon hours, resulting in widely scattered strong to severe thunderstorms developing. One of these storms produced a damaging microburst in the Waterloo, Alabama area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front pushed into northern Alabama during the afternoon hours, resulting in widely scattered strong to severe thunderstorms developing. One of these storms produced a damaging microburst in the Waterloo, Alabama area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 5, 6:15 PM CST, 5 minutes earlier.
Area forecast discussion, Jul 5, 6:15 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
715 PM CDT SAT JUL 5 2008
.UPDATE...
UPDATED FOR 00Z TAFS.
&&
.AVIATION...
SCT SHRA/TSRA WILL CONTINUE TO IMPACT NORTHERN AL OVER THE NEXT
COUPLE OF HOURS. VFR CONDITIONS WILL ARE EXPECTED THIS EVENING AT
BOTH SITES...BUT CANNOT RULE OUT MVFR CONDITIONS OCCURRING LOCALLY
AT KMSL BETWEEN 00Z AND 02Z DUE TO A TSRA. AFTER MIDNIGHT...MVFR
CONDITIONS ARE EXPECTED AT KMSL BY 06Z AND ARE POSSIBLE AT KHSV BY
09Z DUE TO REDUCED VIS AND LOWER CIGS THROUGH 13Z. IFR CONDITIONS
WILL ALSO BE POSSIBLE AT KMSL BETWEEN 08Z AND 12Z DUE TO LOW
STRATUS/PATCHY FOG.
&&
.PREV DISCUSSION... /ISSUED 159 PM CDT SAT JUL 5 2008/
DISCUSSION...
UNSETTLED PATTERN WILL CONTINUE THROUGH THE NEXT SEVEN DAYS AS THE
CWFA REMAINS GENERALLY UNDER THE INFLUENCE OF WARM AND MOIST
SOUTHERLY FLOW WITH THE MAIN JET STREAM WELL TO OUR NORTH. FIRST
QUESTION IN THE FORECAST IS TONIGHT...AND IF THE MAIN MOISTURE
TRANSPORT WILL REMAIN JUST TO THE SOUTHWEST OF CWFA AS PROGGED BY
GFS. WHILE OBVIOUSLY DIURNAL SHRA/TSRA HAS EXPANDED OVER A LARGE
PART OF THE TENNESSEE VALLEY THIS AFTERNOON...EXPECT IT TO DIMINISH
WITH LOSS OF DAYTIME HEATING...AND THEN THE BULK OF THE SYNOPTIC
PRECIPITATION WILL REMAIN SOUTH AHEAD OF UPPER DIVERGENCE/SHORTWAVE
SINKING INTO THE AREA FROM THE NORTHWEST ALONG AXIS OF 25KT H85
NORTHWEST FLOW.
FORECAST SOUNDINGS FROM BOTH THE NAM/GFS DEPICT A STOUT LOW LEVEL
INVERSION WITH RATHER SWAMPY BOUNDARY LAYER CONDITIONS DEVELOPING
AFTER MIDNIGHT...SO ADDED PATCHY FOG TO ALL AREAS OF THE
CWFA...ALTHOUGH IT WILL BE LOCALLY ENHANCED IN AREAS THAT RECEIVE
SHRA/TSRA.
ON SUNDAY...CLOSED H5 LOW OVER THE CENTRAL APPALACHIANS GRADUALLY
SHIFTS TO THE EAST AND A SECOND SHORTWAVE PIVOTS ACROSS ALABAMA
DURING THE AFTERNOON HOURS. AFTERNOON SOUNDINGS FROM KMSL/HSV SHOW
CONSIDERABLY LOWER PWATS THAN THIS AFTERNOON...AOB 1.25IN. SHEAR IS
LOW...BUT BRIEF GUSTY WINDS ARE STILL A POSSIBILITY DURING THE PEAK
HEATING HOURS. BY SUNDAY NIGHT INTO MONDAY...CWFA MAY SEE INTRUSION
OF SLIGHTLY MORE DRY AIR AS STRONGEST H85 FLOW REMAINS TO THE WEST
OF ALABAMA/TENNESSEE AHEAD OF SYSTEM DEVELOPING OVER THE PLAINS.
KEPT POPS PRETTY LOW FOR THIS TIME FRAME...WITH ONLY A SLIGHT CHANCE
OF AFTERNOON SHRA/TSRA ON MONDAY.
INCREASED RAIN CHANCES ON TUESDAY AND WEDNESDAY AHEAD OF WEAK
FRONT/TROUGH SAGGING SOUTH FROM PARENT LOW TRAVERSING THE GREAT
LAKES. THIS FRONT WILL STALL JUST NORTH OF THE CWFA ON THURSDAY...SO
WILL MAINTAIN CHANCE TSRA THROUGH THE DAY. AS THE FRONT RETREATS
NORTHWARD AS A WARM FRONT ON THURSDAY INTO FRIDAY...AND H5 RIDGING
RETROGRADES INTO THE SE STATES...SOME OF THE MAIN MOISTURE FLOW
SHOULD BE CUT OFF FROM THE TENNESSEE VALLEY BY THE WEEKEND...BUT
ENOUGH WILL REMAIN THAT AFTERNOON/EVENING TSRA ARE WARRANTED IN THE
FORECAST THROUGH SATURDAY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
AVIATION...AMP
PREV DISCUSSION...JLL
Hazardous weather outlook, Jul 5, 6:00 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CDT SAT JUL 5 2008
ALZ001>010-016-TNZ076-096-097-060500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
700 PM CDT SAT JUL 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY BEFORE MIDNIGHT. SOME OF
THESE STORMS COULD BE STRONG WITH WINDS GUSTS UP OF 40 TO 50
MPH...SMALL HAIL...AND HEAVY DOWNPOURS. HOWEVER...STORMS SHOULD
DIMINISH IN STRENGTH AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY INTO
SUNDAY NIGHT AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION.
A FEW STORMS MAY AGAIN BECOME CAPABLE OF PRODUCING GUSTY WINDS
SUNDAY AFTERNOON.
A TYPICAL SUMMERTIME PATTERN WILL TAKE SHAPE FOR MUCH OF THE
UPCOMING WORK WEEK...WITH SHOWERS AND THUNDERSTORMS DEVELOPING EACH
AFTERNOON AND EVENING. A FEW STRONGER THUNDERSTORMS CANNOT BE RULED
OUT DURING THIS PERIOD...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
SL
In the hours before
Special weather statement, Jul 5, 4:32 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
532 PM CDT SAT JUL 5 2008
ALZ001-052300-
LAUDERDALE-
532 PM CDT SAT JUL 5 2008
...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 600 PM
CDT...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LEXINGTON MOVING EAST AT 10
MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CENTER STAR.
KINGTOWN.
WHITEHEAD.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SL
Thunderstorm Wind, Lauderdale
- When
- July 5, 6:20 PM CST to 6:25 PM CST
- Where
- Lauderdale County, 1.18 mi SSW of Wright
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.905, -87.990
A severe thunderstorm knocked down trees and power lines along county road 14 near the Wright community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in South Carolina, July 5, 20081 death · 55 kt wind · 4 events
- Hail in Nebraska, July 5, 2008$1.8 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Arkansas, July 5, 2008$450,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, July 5, 2008$78,000 · 1 in hail · 13 events
- Hail and Damaging Wind in North Dakota, July 5, 2008$116,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 5, 2008$105,000 · 70 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 5, 2008$50,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, July 5, 2008$40,000 · 55 kt wind · 7 events
- Flash Flood in West Virginia, July 5, 2008$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 5, 2008$30,000 · 1.75 in hail · 10 events
- Flash Flooding and Flood in Nebraska, July 5 to 7, 20081.75 in hail · 17 events
- High Wind in Colorado, July 5, 2008$20,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111986.